Levaquin and Cipro Reactions
Cipro and Levaquin are antibiotics, drugs used to fight infections. The fluoroquinolone (FQ) family of antibiotics includes:
- Avelox (moxifloxacin)
- Cipro (ciprofloxacin)
- Factive (gemifloxacin)
- Floxin (ofloxacin)
- Levaquin (levofloxacin)
- Noroxin (norfloxacin)
- Tequin (gatifloxacin)
Levaquin and Cipro are the most famous because they are the best-sellers. FQs are effective for fighting severe, life-threatening infections, but too often they are prescribed for minor problems such as sinus, bladder, or prostate infections. The results can be devastating.
In 2001, Dr. Cohen published a ground-breaking article* on the severe and often disabling reactions some people sustained while taking Levaquin, Cipro, or another FQ antibiotic. Dr. Cohen says, “It is difficult to describe the severity of these reactions. They are devastating. Many of the people in my study were healthy before their reactions. Some were high intensity athletes. Suddenly they were disabled, in terrible pain, unable to work, walk, or sleep.”
The 45 subjects in Dr. Cohen’s study reported the following side effects*.
|Peripheral Nervous System: Tingling, numbness, prickling, burning pain, pins/needles sensation, electrical or shooting pain, skin crawling, sensation, hyperesthesia, hypoesthesia, allodynia (sensitivity to touch), numbness, weakness, twitching, tremors, spasms.|
|Central Nervous System: Dizziness, malaise, weakness, impaired coordination, nightmares, insomnia, headaches, agitation, anxiety, panic attacks, disorientation, impaired concentration or memory, confusion, depersonalization, hallucinations, psychoses.|
|Musculoskeletal: Muscle pain, weakness, soreness; joint swelling, pain; tendon pain, ruptures.|
|Special Senses: Diminished or altered visual, olfactory, auditory functioning, tinnitus (ringing in the ears).|
|Cardiovascular: Tachycardia, shortness of breath, hypertension, palpitations, chest pain.|
|Skin: Rash, swelling, hair loss, sweating, intolerance to heat and\or cold.|
|Gastrointestinal: Nausea, vomiting, diarrhea, abdominal pain.|
Many subjects reported multiple side effects from multiple systems. Dr. Cohen found that 36 (80%) subjects had severe reactions. Many were still disabled years after taking a FQ. Of the 45 subjects, 33 (74%) had taken Levaquin, 11 (24%) Cipro.
According to the reports of FQ patients, many doctors are poorly informed about the risks of FQ antibiotics Often, when a patient complains of side effects with a FQ, doctors ignore the complaint or deny that the FQ could cause the problem. Many doctors have not seen the warnings in the FQ package inserts, not even the large, black-bordered warnings recently mandated by the FDA.
Some doctors do care. They run all kinds of tests on patients injured by FQs. Test results are usually normal, although MRIs may be positive in people with FQ-related tendon injuries or rupture. Ultimately, FQ patients are left with little information and a few pills for pain.
Over the years, Dr. Cohen has been contacted by hundreds of people with FQ-reactions. He has provided information to help them understand the reactions they have sustained. He has provided direction in how to obtain help, both medical and legal. Although there is no antidote for FQ reactions, there are things people can do to help control their symptoms. Dr. Cohen is an expert in the use of many of prescription drugs and natural supplements that are used to help people with FQ reactions.
Dr. Cohen provides office or telephone consultations for people sustaining FQ reactions. If you would like to schedule an appointment, please call the office at 858-345-1760.
Annals of Pharmacotherapy. Peripheral Neuropathy with Fluoroquinolone Antibiotics. Dec. 2001;35(12):1540-47.
Dr. Cohen’s article was first published in October 2001, during the anthrax scare. The article triggered a national debate about Cipro’s safety. These concerns prompted the U.S. Centers for Disease Control to remove Cipro as its first-choice antibiotic for treating anthrax exposure.
View all of Dr. Cohen’s medical articles, consumer publications, and presentations.
NOTE TO READERS: The purpose of this E-Letter is solely informational and educational. The information herein should not be considered to be a substitute for the direct medical advice of your doctor, nor is it meant to encourage the diagnosis or treatment of any illness, disease, or other medical problem by laypersons. If you are under a physician’s care for any condition, he or she can advise you whether the information in this E-Letter is suitable for you. Readers should not make any changes in drugs, doses, or any other aspects of their medical treatment unless specifically directed to do so by their own doctors.
Category: Articles and Reports